The FDA has granted emergency use authorization to two COVID-19 vaccines manufactured by Pfizer and Moderna. Many patients are wondering what interactions they should be aware of. A few people with dermal fillers have experienced mild interactions that resolved quickly with minimal treatment and no long-term effects.
The FDA reports that three patients with dermal fillers experienced localized facial swelling after vaccination with the Moderna vaccine. In two of these cases, swelling occurred around the site of previous dermal filler injection, and in one, separate swelling developed in the lips two days after vaccination.
Each of these cases resolved without any long-term effects after short treatment with oral antihistamines and/or steroids. There have been no reported cases of such swelling in patients receiving the Pfizer vaccine. Also, there have been no reported reactions in patients previously treated with Botox.
These incidents are very rare, and the facial swelling reactions have been mild. They are thought to be related to stimulation of the immune system, the intended vaccine effect. Remember that 1-3 days of swelling is normally expected at dermal filler injection sites following filler treatments. These vaccine-related reactions responded quickly to oral medication without any long-term problem or any more serious complication.
As with all vaccines, swelling of the face and lips is not an uncommon side effect. Patients with a history of such complications to previous vaccines should have an EpiPen available.
Previous dermal filler treatments should not bar someone from being vaccinated. The risks of the COVID-19 virus far outweigh the reported risks from a reaction to this vaccine in the dermal filler patient. The FDA and leading plastic surgery organizations continue to monitor this situation closely.
Source: The American Society for Aesthetic Plastic Surgery